GI bleeding a potential complication of direct anticoagulant use in atrial fibrillation
Atrial fibrillation (AF) patients receiving direct oral anticoagulants (DOACs) may be at risk of gastrointestinal (GI) bleeding, a recent study has found. This must be taken into consideration when prescribing anticoagulants, particularly to elderly patients.
Researchers conducted a retrospective cohort study including 1,086 AF patients (median age, 73 years; 67.6 percent male), with a special focus on the very elderly (n=112). Most of the participants were prescribed DOAC doses in agreement with existing guidelines, while around a third were underdosed.
Over a total observation period of 2,467.3 patient-years, 112 bleeding events at any site were reported. The resulting incidence rate was 4.5 per 100 person-years. GI bleeding accounted for more than half of the cases (n=66), with an incidence rate of 2.7 per 100 person-years.
Intracranial bleeding was reported in nine patients (0.4 per 100 person-years), while the remaining 37 cases occurred across various sites. Major adverse cardiac and cardiovascular events (MACCEs) occurred in 110 patients, yielding an incidence rate of 4.7 per 100 person-years.
Cox proportional hazards analysis found that being ≥85 years of age was a significant risk factor for all bleeding events (adjusted hazard ratio [HR], 2.15, 95 percent confidence interval [CI], 1.29–3.58; p=0.003), particularly GI bleeding (adjusted HR, 2.256; 95 percent CI, 1.165–4.366; p=0.016).
Other important risk factors for bleeding included chronic kidney disease and being medicated with low-dose aspirin or nonsteroidal anti-inflammatory drugs.